Annals of Probability

Local limit theorems for finite and infinite urn models

Hsien-Kuei Hwang and Svante Janson

Full-text: Open access


Local limit theorems are derived for the number of occupied urns in general finite and infinite urn models under the minimum condition that the variance tends to infinity. Our results represent an optimal improvement over previous ones for normal approximation.

Article information

Ann. Probab., Volume 36, Number 3 (2008), 992-1022.

First available in Project Euclid: 9 April 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems 60C05: Combinatorial probability

Occupancy problems random allocations local limit theorem


Hwang, Hsien-Kuei; Janson, Svante. Local limit theorems for finite and infinite urn models. Ann. Probab. 36 (2008), no. 3, 992--1022. doi:10.1214/07-AOP350.

Export citation


  • Aldous, D. (1989). Probability Approximations via the Poisson Clumping Heuristic. Springer, New York.
  • Bahadur, R. R. (1960). On the number of distinct values in a large sample from an infinite discrete distribution. Proc. Nat. Inst. Sci. India Part A 26 supplement II 67–75.
  • Barbour, A., Holst, L. and Janson, S. (1992). Poisson Approximation. Oxford Univ. Press.
  • Berndt, B. C. (1985). Ramanujan's Notebooks. Part I. Springer, New York.
  • Bogachev, L. V., Gnedin, A. V. and Yakubovich, Yu. V. (2006). On the variance of the number of occupied boxes. Available at arXiv:math/0609498v1.
  • Chistyakov, V. P. (1967). Discrete limit distributions in the problem of balls falling in cells with arbitrary probabilities. Mat. Zametki 1 9–16 (in Russian); translated as Math. Notes 1 6–11.
  • Darling, D. A. (1967). Some limit theorems associated with multinomial trials. Proc. Fifth Berkeley Sympos. Math. Statist. Probab. (Berkeley, CA, 1965/66) II. Contributions to Probability Theory, Part 1 345–350. Univ. California Press, Berkeley, CA.
  • Dutko, M. (1989). Central limit theorems for infinite urn models. Ann. Probab. 17 1255–1263.
  • Englund, G. (1981). A remainder term estimate for the normal approximation in classical occupancy. Ann. Probab. 9 684–692.
  • Flajolet, P., Gardy, D. and Thimonier, L. (1992). Birthday paradox, coupon collectors, caching algorithms and self-organizing search. Discrete Appl. Math. 39 207–229.
  • Gnedin, A., Hansen, B. and Pitman, J. (2007). Notes on the occupancy problem with infinitely many boxes: General asymptotics and power laws. Probab. Surveys 4 146–171.
  • Gnedin, A., Pitman, J. and Yor, M. (2006). Asymptotic laws for compositions derived from transformed subordinators. Ann. Probab. 34 468–492.
  • Hitczenko, P. and Louchard, G. (2001). Distinctness of compositions of an integer: A probabilistic analysis. Random Structures Algorithms 19 407–437.
  • Hodges, J. L. Jr. and Le Cam, L. (1960). The Poisson approximation to the Poisson binomial distribution. Ann. Math. Statist. 31 737–740.
  • Holst, L. (1971). Limit theorems for some occupancy and sequential occupancy problems. Ann. Math. Statist. 42 1671–1680.
  • Hwang, H.-K. and Yeh, Y.-N. (1997). Measures of distinctness for random partitions and compositions of an integer. Adv. in Appl. Math. 19 378–414.
  • Jacquet, P. and Szpankowski, W. (1998). Analytical depoissonization and its applications. Theoret. Comput. Sci. 201 1–62.
  • Janson, S. (2006). Rounding of continuous random variables and oscillatory asymptotics. Ann. Probab. 34 1807–1826.
  • Johnson, N. L. and Kotz S. (1977). Urn Models and Their Application. An Approach to Modern Discrete Probability Theory. Wiley, New York.
  • Karlin, S. (1967). Central limit theorems for certain infinite urn schemes. J. Math. Mech. 17 373–401.
  • Kesten, H. (1968). Review of Darling. Some limit theorems associated with multinomial trials. Math. Reviews 35 #7378.
  • Kolchin, V. F. (1967). Uniform local limit theorems in the classical ball problem for a case with varying lattices. Theory Probab. Appl. 12 57–67.
  • Kolchin, V. F., Sevast'yanov, B. A. and Chistyakov, V. P. (1976). Random Allocations. Nauka, Moscow. (In Russian.) English translation published by V. H. Winston & Sons, Washington, DC (1978).
  • Kotz, S. and Balakrishnan, N. (1997). Advances in urn models during the past two decades. In Advances in Combinatorial Methods and Applications to Probability and Statistics 203–257. Birkhäuser, Boston, MA.
  • Le Cam, L. (1960). An approximation theorem for the Poisson binomial distribution. Pacific J. Math. 10 1181–1197.
  • Prodinger, H. (2004). Periodic oscillations in the analysis of algorithms. J. Iranian Stat. Soc. 3 251–270.
  • Quine, M. P. and Robinson, J. (1982). A Berry–Esseen bound for an occupancy problem. Ann. Probab. 10 663–671.
  • Rais, B., Jacquet, P. and Szpankowski, W. (1993). Limiting distribution for the depth in PATRICIA tries. SIAM J. Discrete Math. 6 197–213.
  • Rényi, A. (1962). Three new proofs and a generalization of a theorem of Irving Weiss. Magyar Tud. Akad. Mat. Kutató Int. Közl. 7 203–214; also in Selected Papers of Alfréd Rényi III 1962–1970 (1976) (P. Turán, ed.) 195–213. Akadémiai Kiadó, Budapest.
  • Sevast'yanov, B. A. and Chistyakov, V. P. (1964). Asymptotic normality in the classical ball problem. Theory Probab. Appl. 9 198–211; see also Letter to the Editors, ibid., 513–514.